Hail, Crook
- When
- July 28, 3:00 PM MST
- Where
- Crook County, 15 mi ENE of Moorcroft
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 44.353, -104.670
A severe thunderstorm produced large hail and strong wind gusts across southern Crook County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced large hail and strong wind gusts across southern Crook County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 28, 1:42 PM MST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 242 PM MDT THU JUL 28 2011 .DISCUSSION...CURRENT SURFACE MAP SHOWS WEAK LOW ACROSS EASTERN COLORADO WITH INVERTED TROF INTO NORTHEAST WYOMING. THUNDERSTORMS DEVELOPING FROM THE BLACK HILLS INTO NORTHWEST SOUTH DAKOTA. ANALYSIS SHOWS MLCAPE OF 1000-1500J/KG WITH MINIMAL CAP. SUFFICIENT SHEAR FOR SUPERCELLS. THUNDERSTORM THREAT WILL DIMINISH THIS EVENING AS STORMS MOVE EAST OF THE FORECAST AREA. OVERNIGHT...LOW LEVEL JET DEVELOPS ACROSS THE NEBRASKA PANHANDLE WITH 850-700MB FOCUSED ACROSS THE BLACK HILLS AREA. FORECAST SOUNDINGS SHOW 200-400J/KG CAPE AVAILABLE FOR UPDRAFTS INITIATED FROM AROUND 700MB. WILL ADD SOME ISOLATED THUNDERSTORMS FOR LATE TONIGHT. ON FRIDAY...SURFACE TROF REMAINS ACROSS EASTERN WYOMING WITH SOUTHEASTERLY FLOW ACROSS WESTERN SOUTH DAKOTA. FORECAST SOUNDINGS SHOW 2000-3000J/KG CAPE ACROSS THE BLACK HILLS INTO SOUTHWEST SOUTH DAKOTA. SUFFICIENT SHEAR FOR ANOTHER ROUND OF SEVERE THUNDERSTORMS. UPPER RIDGE BEGINS BUILDING ACROSS THE NORTHERN PLAINS SATURDAY...WITH A WEAK COLD FRONT DROPPING THROUGH THE AREA. WILL BE UNSTABLE...WITH MLCAPE AROUND 2000J/KG. HOWEVER...STRONG CAP IN PLACE. WITH LACK OF FORCING...WITH KEEP FORECAST DRY FOR NOW. EXTENDED...UPPER RIDGE WILL ANCHOR OVER THE SOUTHERN PLAINS PUTTING NERN WY AND WRN SD IN A MOIST MONSOONAL SW FLOW ALOFT. THIS WILL BRING A DAILY CHANCE OF THUNDERSTORMS TO THE REGION THRU THE EXTENDED PERIOD. TEMPERATURES WILL BE ABOVE NORMAL ON SUNDAY AND MONDAY AND NEAR NORMAL THRU THE REST OF NEXT WEEK. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THIS EVENING...WITH STRONG TO SEVERE STORMS POSSIBLE OVER PARTS OF WESTERN SOUTH DAKOTA. LCL IFR/MVFR CONDITIONS CAN BE EXPECTED IN AND NEAR ANY THUNDERSTORMS. OTHERWISE...VFR CONDITIONS EXPECTED THROUGH FRIDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 203 PM MDT THU JUL 28 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-291300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 203 PM MDT (303 PM CDT) THU JUL 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THROUGH THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO NORTHWEST SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. ADDITIONAL ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT AROUND THE BLACK HILLS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. THERE IS IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 330 PM MDT THU JUL 28 2011 SDZ012-025-282215- BUTTE SD-NORTHERN FOOT HILLS SD- 330 PM MDT THU JUL 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE AND SOUTHWESTERN BUTTE COUNTIES UNTIL 415 PM MDT... AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN BELLE FOURCHE...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN BELLE FOURCHE... DOWNTOWN SPEARFISH... FRUITDALE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 4 AND 12... CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
334 PM MDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND GST 16 E BUFFALO 45.58N 103.22W
07/28/2011 E60 MPH HARDING SD PUBLIC
LOTS OF MARBLE SIZE HAIL.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 9 SSW CAMP CROOK 45.42N 104.03W
07/28/2011 E1.00 INCH HARDING SD PUBLIC
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 8 S LODGEPOLE 45.69N 102.66W
07/28/2011 E2.00 INCH PERKINS SD TRAINED SPOTTER
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
346 PM MDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 10 W HARDING 45.41N 104.03W
07/28/2011 E1.00 INCH HARDING SD PUBLIC
GROUND COVERED WITH QUARTER SIZED HAIL
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
356 PM MDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 1 S REVA 45.53N 103.08W
07/28/2011 E1.00 INCH HARDING SD TRAINED SPOTTER
ALSO HAD 60 MPH WIND.
0345 PM TSTM WND GST 1 S REVA 45.53N 103.08W
07/28/2011 E60 MPH HARDING SD TRAINED SPOTTER
ALSO HAD HAIL FROM 345 PM TO 352 PM.
&&
SMITHThe Rapid City radar (KUDX), 149 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331024, 331025, 331026.